North Dakota, 2006

Tornado in North Dakota, August 10, 2006

August 10, 2006 · NWS BIS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 2:15 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 10, 2:15 PM CST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR PARAGRAPH 3 IN SHORT TERM.
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU AUG 10 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
TONIGHT...SURFACE LOW PRESSURE LINGERS ACROSS THE FORECAST AREA.
THIS ALONG WITH AN APPROACHING SHORTWAVE FROM MONTANA WILL AID IN
THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE DAY. THUNDERSTORMS
HAVE ALREADY DEVELOPED THIS AFTERNOON OVER FAR SOUTH CENTRAL NORTH
DAKOTA AND HAVE SHOWN SEVERE CHARACTERISTICS. AIR MASS OVER THE
FORECAST AREA THIS AFTERNOON APPEARS TO BE UNSTABLE WITH CAPES
AROUND 2000 J/KG OVER THE SOUTH CENTRAL. THE MOST FAVORABLE SHEAR
FOR SEVERE CONVECTION THIS AFTN/EVE WILL LIKELY BE IN THE FAR SOUTH
CENTRAL PART OF THE FORECAST AREA...WHERE SOME SUPERCELL
THUNDERSTORMS WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS APPEAR
TO BE THE MAIN THREATS ATTM. AS A RESULT...HAVE LEFT CHANCE OF
THUNDERSTORMS IN THE CENTRAL/EASTERN PART OF THE CWA TONIGHT...WITH
A CHANCE FOR SEVERE SOUTH CENTRAL.

SHORTWAVE WILL CONTINUE TO PROGRESS EASTWARD INTO THE DAKOTAS ON
FRIDAY ALONG WITH A STRONG SURFACE COLD FRONT. STRONG SURFACE
HEATING AND A GOOD AMOUNT OF LOW LEVEL MOISTURE WILL MAKE FOR
ANOTHER UNSTABLE AIR MASS OVER PARTS OF THE FORECAST AREA ON FRI.
STEEP LAPSE RATES AND STRONG VERTICAL SHEAR MAY SUPPORT ANOTHER
THREAT FOR SEVERE. HAVE INCREASED POPS OVER THE CENTRAL/EASTERN CWA
FOR FRI NIGHT/SAT MORNING AS MODELS SEEM TO PAINT A GOOD SHOT AT
PRECIPITATION DURING THIS TIME FRAME AS SOUTHERLY LLJ INCREASES TO
AROUND 40 KT OVER THE AREA.

BEST CHANCE FOR PRECIPITATION FOR SAT/SUN WILL BE ON SATURDAY AS THE
MID LEVEL TROUGH SLIDES EASTWARD. LEFT MONDAY DRY AS DRY NORTHWEST
FLOW ALOFT RETURNS TO THE REGION IN RESPONSE TO BUILDING RIDGE TO
THE WEST.

AS FOR TEMPERATURES...FRIDAY SHOULD BE THE WARMEST DAY OF THE PERIOD
WITH TEMPERATURES NEARING 100F IN THE FAR WEST. BEYOND
THAT...TEMPERATURES WILL FOLLOW A COOLING TREND FROM NW TO SE. THE
ENTIRE FORECAST AREA SHOULD SEE BELOW NORMAL TEMPERATURES FOR SUNDAY
WITH HIGHS IN THE UPPER 70S AND LOWER 80S.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT...
MODELS AGREE WITH BRIEF COOL DOWN MONDAY...THEN BUILDING UPPER LEVEL
RIDGE BACK INTO THE REGION TUESDAY NIGHT INTO WEDNESDAY. THE REGION
WILL RETURN TO UPPER LEVEL SOUTHWEST FLOW WEDNESDAY...WITH LEE SIDE
LOW DEVELOPMENT IN EASTERN MONTANA.

BEST CHANCES FOR PRECIPITATION WILL BE WEDNESDAY INTO
THURSDAY...WITH H500 WAVE AND SURFACE FRONT PUSHING NORTHEAST INTO
THE REGION. HAVE UPDATED POPS TO 20S AND 30S AS MODEL CONSISTENCE IS
VERY HIGH AT THIS POINT. A SMALLER CHANCE IS POSSIBLE ON TUESDAY
NIGHT INTO WEDNESDAY MORNING...WITH STRONG LL JET ADVECTING MOISTURE
NORTH UNDER STEEP MID LEVEL LAPSE RATES. OTHER RAIN CHANCES HAVE
BEEN ADDED FOR THURSDAY INTO FRIDAY MORNING...WITH POSSIBLE SLOWER
MOTION OF FRONTAL SYSTEM.

TEMPS LOOK TO BE SEASONAL MONDAY INTO TUESDAY...WITH 90S LIKELY
AGAIN WEDNESDAY AND THURSDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

CH/TWH/JC
Hazardous weather outlook, Aug 10, 3:35 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
435 AM CDT THU AUG 10 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-110945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
435 AM CDT THU AUG 10 2006 /335 AM MDT THU AUG 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ONCE AGAIN FOR TODAY AND
TONIGHT. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH FRIDAY AND SATURDAY...WITH
SEVERE STORMS A POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, Aug 10, 10:28 AM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1128 AM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 S TAPPEN             46.66N 99.62W
08/09/2006  E2.75 INCH       KIDDER             ND   PUBLIC

            DAMAGE TO PICKUP TRUCK AND CAMPER. HAIL LASTED ABOUT 5
            MINUTES UNTIL 705 PM CDT.

0750 PM     HAIL             11 S GACKLE             46.47N 99.14W
08/09/2006  E0.88 INCH       LOGAN              ND   MESONET

            HAIL LASTED UNTIL 755 PM CDT.

&&

JP MARTIN
Local storm report, Aug 10, 2:28 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
328 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             6 NNW KELDRON           46.02N 101.84W
08/10/2006  E1.00 INCH       SIOUX              ND   TRAINED SPOTTER

            HAIL LASTED 20 MINUTES

&&

LLP

The radar

The Bismarck radar (KBIS), 92 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Sioux

When
August 10, 2:50 PM CST to 2:58 PM CST
Where
Sioux County, 6 mi S of Selfridge
Rating
F0
Path length
2 mi
Path width
70 yd
Reported by
GENERAL PUBLIC
Coordinates
45.950, -100.933

An F0 tornado moved southeast toward the North Dakota and South Dakota state line. The tornado occurred in an open field with no damage reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528354.